Akathisia is a condition that causes a feeling of restlessness and an urgent need to move. Moreover, Akathisia is a side effect of older, first-generation antipsychotic drugs that are used to treat mental health conditions like bipolar disorder and schizophrenia. However, it can also occur with newer antipsychotics as well. Between 20 and 75 percent of people who take these medicines have this side effect, especially in the first few weeks after they start the treatment.
What Causes Akathisia?
Not everyone taking an antipsychotic drug gets the disorder. Symptoms usually appear within a few days. Older, first-generation versions of these drugs are more likely to cause akathisia than newer ones. You’re also more likely to get it if you start with a high dose, suddenly increase the dose, or stop a medicine suddenly.
Older antipsychotic drugs that may cause akathisia include:
Doctors aren’t sure exactly why these drugs have this side effect. They may block chemicals like dopamine that helps your brain cells interact. In parts of your brain that control movement, dopamine plays an important role in muscle control.
The main symptome of akathisia that people experience is the sense of restlessness and a deep urge to move. Many people with akathisia may also experience any or all of the following symptoms:
People with akathisia may try to relieve their sense of restlessness and urge to move by doing any of the following:
- shuffling or dragging the feet while walking
- tapping feet or crossing and uncrossing legs while seated
- lifting knees high while walking as if marching
Despite the high incidence and severity of akathisia, both patients and doctors often have a poor understanding of the problem. Furthermore, some healthcare staff may not have heard of it at all. A common response from doctors when presented with symptoms of akathisia is to increase the dose, which then worsens the problem. In case the symptoms are severe and you find yourself in the emergency department of a hospital, it is similarly likely that you will be regarded as having a worsening illness, unless you are able to clearly explain that you are suffering an adverse drug reaction.
Akathisia is commonly misdiagnosed as:
- worsening depression
- anxiety disorder
- restless legs syndrome
- a nervous breakdown
- psychotic decompensation
Not every person who is taking one of the medications that may cause akathisia will experience akathisia. However, individuals that may be at increased risk for developing akathisia include the following groups:
- those taking higher doses of older antipsychotics
- middle-aged or older adults
- those who have their dosage increased quickly
- people with certain medical conditions including Parkinson's, traumatic brain injuries, or encephalitis
Your doctor will start by taking you off the drug that caused akathisia. A few medicines are used to treat akathisia, including:
- blood pressure medicines
- benzodiazepines, a type of tranquilizer
- anticholinergic drugs
- anti-viral drugs
Vitamin B-6 may also help. In studies, high doses (1,200 milligrams) of vitamin B-6 improved symptoms of akathisia. But, not all akathisia cases can be treated with medications. An interesting fact is that akathisia is easier to prevent than to treat. If you need an antipsychotic drug, your doctor should start you at the lowest possible dose and increase it a little bit at a time. Moreover, using newer generation antipsychotic drugs can decrease the risk of akathisia. However, there is some evidence that even newer antipsychotic drugs can cause this symptom.
Once you stop taking the medicine that caused akathisia, the symptoms should go away. However, there are some people who may continue with a mild case, despite stopping the medication. It’s important to get akathisia treated as quickly as possible. When left untreated it can make psychotic behavior worse. This condition may also prevent you from taking medicine you need to treat a mental illness. Make sure to talk to your doctor as soon as you experience some potential symptoms of akathisia.